Updated: 9/14/2020

Cardiac Glycosides (Digoxin)

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
0 7
0
0
100%
0%
Evidence
0 8
0
0
Snapshot
  • A 28-year-old man presents to the emergency room after ingesting an unknown amount of his grandfather’s digoxin medication. He reports feeling depressed and ingested a handful of the drug about 1 hour ago. Since then, he states having abdominal pain, nausea, and vomiting. He also discloses that his vision is becoming blurry with yellow halos around objects. He is found to have a K+ of 6.5 mEq/L. He is quickly administered activated charcoal, given the recent ingestion, and started on digoxin antibodies. (Digoxin poisoning)
Introduction
  • Drug
    • a cardiac glycoside derived from the foxglove plant, digitalis purpurea
  • Mechanism of action 
    • direct reversible inhibitor of Na+/K+-ATPase
      • causing ↑ in intracellular Na+ and ↓ in intracellular K+
    • indirectly inhibits Na+/Ca2+-exchanger
      • the increased intracellular Na+ prevents expulsion of Ca2+ from the cell and increases intracellular Ca2+
    • this results in
      • ↑ free Ca2+ ions
      • ↑ inotropy and contractility
      • ↑ vagal tone
        • ↓ conduction through sinoatrial and atrioventricular nodes
        • ↓ heart rate
  • Clinical use
    • heart failure
    • left ventricular dysfunction
    • atrial fibrillation
Toxicity
  • Toxicity can be fatal
  • Clinical manifestations
    • gastrointestinal symptoms (most common)
      • nausea
      • vomiting
      • abdominal pain
      • diarrhea
    • vision changes
      • yellow halos around objects
      • blurry vision
    • arrhythmias
    • hyperkalemia
  • Risk factors for severe toxicity
    • renal failure
    • hypokalemia
      • K+ competes with digoxin for binding sites and excretion
      • low K+ allows digoxin to bind at K+ binding sites on Na+/K+-ATPase 
  • Evaluation
    • serum digoxin concentration
    • serum potassium
    • serial electrocardiograms
  • Treatment
    • digoxin antibodies (anti-digoxin Fab fragments)
    • Mg2+
    • activated charcoal
      • for those who present within 1-2 hours of ingestion

 


 

Please rate topic.

Average 4.8 of 10 Ratings

Questions (7)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M1.CV.13.111) An 82-year-old male with a history of congestive heart failure presented with new-onset atrial fibrillation. He was initially started on carvedilol, but he now requires an additional agent for rate control. He is started on a medicine and is warned by his physician of the following potential side effects associated with this therapy: nausea, vomiting, confusion, blurry yellow vision, electrolyte abnormalities, and potentially fatal arrhythmia. Which of the following is most likely to increase this patient's susceptibility to the toxic effects associated with this medication? Tested Concept

QID: 100627
1

Hyponatremia

2%

(4/175)

2

Elevated AST and ALT

14%

(24/175)

3

Hypokalemia

49%

(85/175)

4

Increased GFR with normal creatinine

2%

(4/175)

5

Hyperkalemia

27%

(47/175)

L 4 E

Select Answer to see Preferred Response

(M1.CV.12.19) A 58-year-old African-American man with a history of congestive heart failure presents to the emergency room with headache, frequent vomiting, diarrhea, anorexia, and heart palpitations. He is taking a drug that binds the sodium-potassium pump in myocytes. EKG reveals ventricular dysrhythmia. Which of the following is likely also present in the patient? Tested Concept

QID: 100535
1

Angioedema

4%

(3/68)

2

Bronchoconstriction

0%

(0/68)

3

Changes in color vision

90%

(61/68)

4

Decreased PR interval

3%

(2/68)

5

Cough

1%

(1/68)

L 2 E

Select Answer to see Preferred Response

(M1.CV.12.202) A 55-year-old male presents to the emergency department with dyspnea and palpitations. He does not smoke cigarettes or consume alcohol, and past medical history is insignificant. Blood pressure is 115/75 mmHG and heart rate is 125/min. Heart rhythm is irregularly irregular. After initial treatment with IV digoxin the patient's heart rate drops to 85/min and remains irregular. Which of the following best explains the effect of digoxin in this patient? Tested Concept

QID: 100718
1

Blockade of beta-adrenergic receptors

0%

(0/65)

2

Calcium channel blockade

0%

(0/65)

3

Blockade of Na-K-ATPase on cardiac myocytes

52%

(34/65)

4

Vagal stimulation

46%

(30/65)

5

Increased ventricular contractility

2%

(1/65)

L 1 D

Select Answer to see Preferred Response

Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Evidences (8)
Topic COMMENTS (10)
Private Note